A man aged 33 years with previous heroin substance abuse was found unconscious lying in a bush. The patient had been without heroin for some time but had just started to use intravenous heroin again, 0.5–2 g daily. The patient had almost complete paraplegia and a sensory loss for all modalities below the mamillary level and a urine retention of 1.5 L. Acute MRI of the spine revealed an expanded spinal cord with increased intramedullary signal intensity, extending from C7–T9. The cerebrospinal fluid showed extremely high levels of nerve injury markers particularly glial fibrillar acidic protein (GFAP): 2 610 000/ng/L (ref. <750). The patient was empirically treated with intravenous 1 g methylprednisolone daily for 5 days and improved markedly. Very few diseases are known to produce such high levels of GFAP, indicating a toxic effect on astrocytes. Measuring GFAP could possibly aid in the diagnosis of heroin-induced myelopathy.
- Neurology (drugs and medicines)
- Spinal cord
- Drug misuse (including addiction)
Statistics from Altmetric.com
Contributors OS and AH are responsible for conception and design. AH and OS treated the patient. OS wrote the first draft and performed the literature search. LH contributed with analysis, data interpretation and reviewing the article. AH reviewed the article.
Competing interests None declared.
Patient consent Obtained.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.